Texas, 2008

Damaging Wind in Texas, August 5, 2008

August 5, 2008 · NWS CRP · 1 event in 1 county or zone

A thunderstorm near Highway 35 and 185 produced a wet microburst. Wind instrumentation at the nearby Dow Chemical plant recorded a 66 mph wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A thunderstorm near Highway 35 and 185 produced a wet microburst. Wind instrumentation at the nearby Dow Chemical plant recorded a 66 mph wind gust. In addition, 4 vehicles had their windows blown out at the plant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 5, 2:19 PM CST, 11 minutes earlier.

Area forecast discussion, Aug 5, 2:19 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
319 PM CDT TUE AUG 5 2008

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...SCATTERED
CONVECTION HAS FORMED NICELY THIS AFTERNOON ACROSS THE NORTHEAST
CWA...IN NICE AREA OF CONVERGENCE SET UP BY WEST WINDS WITH
EDOUARD AND DEVELOPING SEA-BREEZE BOUNDARY. THROUGH THE REMAINDER
OF AFTERNOON AND EARLY EVENING...ISOLATED TO SCATTERED CONVECTION
WILL DRIFT SOUTH-SOUTHEAST AND ALSO BACKBUILD SOUTHWEST INTO THE
INTERIOR NORTHERN CWA. RADAR AND SURFACE OBS INDICATE THE SEA-
BREEZE HAS PUSHED THROUGH CORPUS CHRISTI AND IS COMING OFF BAFFIN
BAY...SO AT THIS TIME DO NOT THINK CONVECTION WILL BUILD AS FAR
SOUTH AS NUECES AND KLEBERG COUNTIES THROUGH REMAINDER OF
AFTERNOON AND EARLY EVENING.

AFTER SUNSET EXPECT CONVECTION TO DIMINISH ACROSS SOUTH TEXAS AND
CONCENTRATE BACK TOWARDS CORE OF EDOUARD TO THE NORTH OF THE CWA.
WILL RETAIN SOME LOW CHANCE POPS ACROSS THE NORTH AND ALSO OVER
THE GULF...WHERE COULD SEE STREAMER SHOWERS DEVELOPING AFTER
MIDNIGHT AND FEEDING NORTH INTO THE SYSTEM.

TOMORROW WILL SEE ISOLATED TO SCATTERED SHOWERS ACROSS THE COASTAL
BEND IN THE MORNING (MAINLY NORTHERN). THEN AS REMNANT LOW OF EDOUARD
SHIFTS OUT OF CENTRAL TEXAS AND INTO WEST TEXAS EXPECT MOISTURE
FEED AND CHANCES FOR RAINFALL ACROSS SOUTH TEXAS TO SHIFT INTO THE
NORTHERN RIO GRANDE PLAINS AND NORTHERN BRUSH COUNTRY. CONVECTION
SHOULD WIND DOWN QUICKLY TOMORROW EVENING ACROSS THE FAR WESTERN
COUNTIES.

&&

.MARINE...SOUTHERLY WINDS WILL REACH CAUTIONS AND POSSIBLE BORDER
LINE SCA LEVELS TONIGHT ACROSS THE GULF WATERS. FOR NOW WILL
HEADLINE CAUTION ACROSS ALL WATERS. SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE NORTHERN BAYS (SAN ANTONIO) WILL DIMINISH
THIS EVENING. ISOLATED TO SCATTERED SHOWERS WILL REFORM AFTER
AFTER MIDNIGHT AND PERSIST THEN SHIFT NORTH AND WEST WEDNESDAY
AFTERNOON.

&&

.LONG-TERM (THURSDAY THROUGH WEDNESDAY)...MODELS CONTINUE TO SHOW
HIGH MOISTURE VALUES WITH PWATS NEAR 2 ON THURSDAY FOR THE EASTERN
CWA. CIN VALUES ARE HIGHER OUT WEST...THEREFORE  HAVE KEPT SLIGHT
CHANCE POPS IN MAINLY FOR THE EAST AND NORTHEAST AS SEA BREEZE
CONVECTION MAY DEVELOP. BEYOND THURSDAY... UPPER LEVELS DRY OUT AND
WARM UP...MID/UPPER HIGH PRESSURE WILL ALSO HELP TO KEEP THE AREA
DRY.  FORECASTED HIGH TEMPERATURES WILL ALSO BE ON THE INCREASE
THROUGH THE EXTENDED.  WITH THIS AND HIGH HUMIDITY LEVELS...HEAT INDICES
MAY REACH INTO THE 104-09 RANGE FOR INLAND AREAS BY EARLY NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    76  93  76  93  76  /  20  20  10  20  10
VICTORIA          75  93  74  96  76  /  50  40  10  20  10
LAREDO            79 101  79 101  77  /  10  20  10  10  10
ALICE             76  96  75  96  75  /  10  20  10  10  10
ROCKPORT          78  92  80  91  78  /  30  30  10  20  10
COTULLA           76  98  74  99  74  /  30  40  20  10  10
KINGSVILLE        76  95  76  96  75  /  10  20  10  10  10
NAVY CORPUS       79  90  80  91  79  /  20  30  10  20  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

JR/76...SHORT TERM
RG/82...LONG TERM
Hazardous weather outlook, Aug 5, 4:07 AM CST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
507 AM CDT TUE AUG 5 2008

GMZ230-235-250-255-270-275-TXZ229>234-239>247-061015-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
507 AM CDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AS
TROPICAL STORM EDOUARD MOVES FROM SOUTHEAST TEXAS TODAY INTO THE
CENTRAL TEXAS TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED SHOWERS OR THUNDERSTORMS ARE EXPECTED ALONG
THE SEA BREEZE BOUNDARY WEDNESDAY AND THURSDAY...PRIMARILY EAST
OF HIGHWAY 281. HIGH PRESSURE IS ANTICIPATED TO MOVE INTO THE REGION
THIS WEEKEND INTO EARLY NEXT WEEK...WITH DRY AND HOT WEATHER
ANTICIPATED WITH HEAT INDICES CLIMBING INTO THE 104 TO 111 RANGE.
PLEASE REVIEW YOUR HEAT STRESS SAFETY RULES AND EXERCISE CAUTION
WHEN SPENDING PROLONGED PERIODS OF TIME OUTDOORS THIS WEEKEND
THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JAR/SC

In the hours before

Special weather statement, Aug 5, 2:29 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
329 PM CDT TUE AUG 5 2008

TXZ245-246-052115-
ARANSAS-REFUGIO-
329 PM CDT TUE AUG 5 2008

...A STRONG THUNDERSTORM WAS AFFECTING ARANSAS AND REFUGIO
COUNTIES...

AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF TIVOLI...OR 16 MILES
SOUTHWEST OF LONG MOTT...MOVING SOUTHEAST AT 14 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

GW

The radar

The Corpus Christi radar (KCRP), 108 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Calhoun

When
August 5, 2:30 PM CST
Where
Calhoun County, 0.74 mi NW of North Seadrift
Measured
57 kt (66 mph) measured gust
Property damage
$2,000
Reported by
Public
Coordinates
28.508, -96.778

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132854.